Arizona, 2022Flash Flooding in Arizona, July 28, 2022
July 28, 2022 · NWS FGZ · 5 events in 3 counties and zones
Deep monsoon moisture brought thunderstorms, heavy rain, and flash flooding across northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture brought thunderstorms, heavy rain, and flash flooding across northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 28, 2:00 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
200 PM MST Thu Jul 28 2022
.SYNOPSIS...An active monsoon pattern will continue with
widespread showers and thunderstorms expected. Flash flooding will
remain the main threat during this time.
&&
.DISCUSSION...Our weather story is more of the same this
afternoon. Storm activity has begun to ramp up across the southern
and western portions of our CWA, and we'll continue to see
development throughout the late afternoon/evening hours. Friday
will be almost identical to today, with Widespread thunderstorms
and showers across northern Arizona.
Probably by no surprise, rain will continue to be the main topic
over the weekend. The high pressure system over the Pacific
northwest will remain in this position through Sunday, before
beginning to shift eastward. Coverage will still remain mostly
widespread. Aside from the continued thunderstorm chances,
temperatures will remain approximately 5-10 degrees below normal.
By the beginning of next week, the high pressure system over the
Pacific Northwest will shift its way east toward the Midwest.
Models are not showing any disturbance following the movement of
the high pressure system, so we'll continue to have a southerly
flow. Despite the shift in our synoptic pattern, we'll still be in
a monsoon favored pattern. We'll continue to see thunderstorm
possibilities in our forecast for the foreseeable future.
With the continued threat of flooding/flash flooding, stay alert
of recent forecasts and always have a way to check if there are
any ongoing weather hazards in your area. Stay up to date on
weather alerts from our social media pages (Twitter and Facebook)
as well.
&&
.AVIATION...For the 00Z TAF package...Mainly widespread
thunderstorms throughout northern Arizona this afternoon/evening.
VFR conditions and light winds overall, except MVFR/IFR conditions
and gusty and erratic winds near strong storms. During the
overnight hours, storm activity is expected to decline. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Widespread thunderstorms expected Friday, and
scattered to storms for Saturday. Flash flooding will be the main
threat. Storm coverage will generally decrease overnight,
however, isolated to scattered storms will remain possible. Light
winds will be present outside of storm development along with
cooler temperatures.
Sunday through Tuesday...Daily thunderstorms will continue
through Tuesday, with a slight decline in storm coverage each day.
Flash flooding will continue to be the major threat.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Friday night for Azz006>018-037>040-
104>118-137>140.
&&
PUBLIC...Swenson
AVIATION...Swenson
FIRE WEATHER...Swenson
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 28, 2:15 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
215 PM MST Thu Jul 28 2022
AZZ008-015-016-037-038-282200-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
215 PM MST Thu Jul 28 2022
...A strong line of thunderstorms will impact portions of Coconino
and Yavapai Counties from Sedona to Rimrock through 300 PM MST...
At 212 PM MST, Doppler radar was tracking a line of strong
thunderstorms over Village At Oak Creek, or near Sedona, to Rimrock
moving southwest at 15 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding is possible.
Locations impacted include...
Camp Verde, Sedona, Junipine Resort, Mcguireville, Village At Oak
Creek, Garland's Oak Creek Lodge, Montezuma Castle National Monument,
Page Springs, Slide Rock State Park, Montezuma Well, Rimrock, Middle
Verde, Lake Montezuma, Cornville, Wet Beaver Creek Campground, Red
Rock State Park, V Bar V Visitors Center and Manzanita Campground.
This includes the following highways...
Interstate 17 between mile markers 288 and 308.
State Route 260 between mile markers 218 and 224.
State Route 179 between mile markers 299 and 313.
State Route 89A between mile markers 360 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3497 11174 3466 11154 3451 11186 3482 11198
3495 11187
TIME...MOT...LOC 2112Z 059DEG 36KT 3477 11178
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EFLSpecial weather statement, Jul 28, 2:27 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
227 PM MST Thu Jul 28 2022
AZZ013-016-017-282200-
Little Colorado River Valley in Navajo County-White Mountains-Eastern
Mogollon Rim-
227 PM MST Thu Jul 28 2022
...A strong thunderstorm will impact portions of Navajo County near
Show Low through 300 PM MST...
At 226 PM MST, Doppler radar was tracking a strong thunderstorm over
Show Low, moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding is possible.
Locations impacted include...
Show Low, Pinetop-lakeside, Taylor, Shumway, Wagon Wheel, Lake Of The
Woods--Pinetop-lakeside, Linden, Pinedale, Snowflake, Lakeside
Campground, Scott Reservoir Campground, Fool Hollow Lake Campground,
White Mountain Lake and Lewis Canyon Group Campground.
This includes the following highways...
State Route 277 near mile marker 335.
State Route 260 between mile markers 324 and 354.
State Route 77 between mile markers 343 and 360.
Highway 60 between mile markers 331 and 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 10987 3412 10991 3407 11003 3428 11036
3453 11010
TIME...MOT...LOC 2126Z 133DEG 18KT 3423 11005
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EFLFlash Flood, Yavapai
- When
- July 28, 2:50 PM MST to 3:50 PM MST
- Where
- Yavapai County, 2.23 mi WSW of West Sedona to 2.52 mi W of Oak Creek Canyon Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.872, -111.818
A wash in the Sedona area was flowing 8 to 10 inches deep.
Flash Flood, Yavapai
- When
- July 28, 5:00 PM MST to 7:00 PM MST
- Where
- Yavapai County, 0.57 mi W of Montezuma Castle to 0.97 mi SE of Middle Verde
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.620, -111.840
A stream gauge showed a 7 foot rise on Beaver Creek in less than 15 minutes.
Flash Flood, Gila
- When
- July 28, 5:52 PM MST to 8:00 PM MST
- Where
- Gila County, 1.5 mi SSW of Pine to 2.03 mi WSW of (0e4)payson Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 34.361, -111.462
Tonto Natural Bridge State Park posted pictures of Pine Creek rising 4 feet between 5:47 PM and 5:52 PM.
Flash Flood, Navajo
- When
- July 28, 6:00 PM MST to 7:00 PM MST
- Where
- Navajo County, 4.67 mi N of Tees to to 9.58 mi NE of Cedar Spgs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.568, -110.398
Tees Toh Wash was flowing about 2 feet deep about one mile west of Seba Delki.
Flash Flood, Navajo
- When
- July 28, 8:00 PM MST to 9:00 PM MST
- Where
- Navajo County, 10.49 mi SSW of Forest Lake to 6.94 mi WSW of Forest Lake
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.243, -110.323
White Valley Road (N8031) was completely washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 28 to 31, 20221 death · $100,000 · 50 kt wind · 20 events
- Tornado in New York, July 28, 2022$750,000 · EF2 · 1 event
- Flash Flooding and Damaging Winds in California, July 28 to 31, 2022$1.2 million · 59 kt wind · 25 events
- Flash Flooding in Arizona, July 28, 2022$1.0 million · 7 events
- Tornadoes and Hail in Oklahoma, July 28, 2022$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, July 28 to 30, 2022$105,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 28 to 31, 2022$71,000 · 62 kt wind · 11 events
- Flash Flood and Dust Storm in New Mexico, July 28, 2022$75,000 · 2 events
- Damaging Winds in New York, July 28, 2022$37,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Oklahoma, July 28, 2022$35,000 · 1.25 in hail · 9 events
- Flash Flooding and Debris Flows in Arizona, July 28, 2022$35,000 · 4 events
- Flash Flooding in Maine, July 28, 2022$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049716, 1049720, 1050115, 1049717, 1049725.